Format

Send to

Choose Destination
Diabetes Res Clin Pract. 2006 Nov;74(2):141-7. Epub 2006 May 24.

Effect of the 2004 Mid Niigata Prefecture earthquake on glycemic control in type 1 diabetic patients.

Author information

1
The Diabetes and Endocrine and Metabolism Disease Center, Nagaoka Red Cross Hospital, 297-1 Terajima-machi, Nagaoka, Niigata 940-2085, Japan. kkam-int@echigo.ne.jp <kkam-int@echigo.ne.jp>

Abstract

At 5:56 p.m. on October 23, 2004, a major earthquake of magnitude 6.8 on the Richter scale struck the Chuetsu district of Niigata Prefecture, Japan, a rural area with mountain villages. Strong aftershocks of grade 5-6 on the Japanese Intensity Scale continued for 2 months. We investigated changes in the HbA1c levels of 65 type 1 diabetic patients with insulin therapy before and throughout the 12 months of aftershocks that followed the earthquake. All patients received insulin therapy via pens with replaceable cartridges or continuous subcutaneous insulin infusion (CSII). Most patients needed four daily insulin injections with rapid- and long-acting insulins. Nineteen percent of patients had the CSII therapy using rapid-acting insulin. The mean HbA1c level in all patients increased significantly (P<0.01) from 6.7+/-0.9% to 7.0+/-1.0% in the third month, peaked at the fifth month, and decreased at 12 months. Sixty percent of the patients stayed in their own houses after the initial shock, while 40% of patients moved into other houses. Seventeen percent of the patients had severely destroyed houses. The median PTSD score was low in all patients. Within 1 month after the earthquake, the pens with replaceable cartridges were discontinued and disposable pens with prefilled insulin cartridges were used. The incidence of nephropathy increased by 7% by the third month and returned to the pre-earthquake level by the sixth month. Over the 12-month observation period, no other micro- or macro-vascular diseases were newly diagnosed. One patient had transient severe acute hyperglycemia and one needed hemodialysis. However, none of the patients had ketoacidosis, and no other clinical manifestations of disease were noted. In conclusion, it is essential that neighboring organizations respond quickly with sufficient medical support for diabetic patients with insulin therapy following an earthquake. In particular, treatment with rapid- and long-acting insulin injections via disposable pens with prefilled insulin cartridges or CSII therapy is useful during a disaster. To take the medical support, patients should always have a note or copy of their medical records, including medical history and medications used.

PMID:
16723162
DOI:
10.1016/j.diabres.2006.03.028
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center